Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 21, 2021, 5:06 PM MDT for Missoula County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2021, 5:06 PM MDT (23:06 UTC)
- Expired
- Jul 21, 2021, 5:30 PM MDT
- In force
- 24 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 31 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 158 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1952 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
497 WWUS85 KMSO 212306 SPSMSO Special Weather Statement National Weather Service Missoula MT 506 PM MDT Wed Jul 21 2021 MTZ006-043-212330- Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT- 506 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY UNTIL 530 PM MDT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Bonner-West Riverside, or 13 miles east of Missoula, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Twin Creeks and Clinton. LAT...LON 4673 11379 4677 11387 4693 11374 4688 11360 TIME...MOT...LOC 2306Z 210DEG 18KT 4682 11376 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:46 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 21, 1:46 PM MDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
146 PM MDT Wed Jul 21 2021
.DISCUSSION...Thunderstorms will occur today across much of
western Montana and portions of north central Idaho (namely Lemhi
County and along the Bitteroot/Clearwater mountain crest). Given
the amount of instability available in the atmosphere, storms
will grow quickly and could become quite strong, even possibly
severe, with damaging winds the most likely threat from the
strongest storms. Outflow wind gusts could top 50 mph directly
beneath one of the stronger storms, along with hail up to one
inch in diameter and plenty of lightning. That being said, the
probability of storms becoming severe is on the lower side, but
the impact could be substantial should one or two grow to the
point of becoming severe. Be aware of this potential through this
afternoon and evening, especially if you are outdoors and need to
take shelter quickly.
Storms will continue to move through western Montana and along the
Continental Divide this evening before shifting east of the Divide
after sunset, relieving the region of any remaining storm
activity. Breezy winds and drier conditions will occur on Thursday
for most of the region, however, isolated thunderstorms will be
possible across southwest Montana in the afternoon and evening.
Hot, dry, and windy will be the situation across all of the
Northern Rockies Friday as high pressure reestablishes itself.
Enhanced fire danger will exist, particularly across western
Montana where winds will be strongest and humidity will be driest.
Temperatures will rise into the 90s and remain there through the
weekend, giving way to another stretch of hot and dry weather
heading into next week.
&&
.AVIATION...Convection has begun to form across western Montana
and north central Idaho, with increasingly unstable atmospheric
conditions helping to initiate widespread thunderstorms now
through 22/0300Z. Storms could grow strong enough that they become
severe, producing winds up to 40 knots and hail up to one inch in
diameter. Outflow winds from nearby storms could also impact
aviation even if the storm is not directly over the terminal
itself.
While the probability of severe storms developing is low,
the impact could be great to aviation operations if a stronger
storm impacts area terminals. High resolution forecast models show
storm activity moving east of the Continental Divide after
22/0300Z, with drier conditions to follow on Thursday. Winds out
of the west-northwest will increase areawide around and after
22/1800Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Friday afternoon through Friday evening
Deerlodge/West Beaverhead...East Beaverhead.
Red Flag Warning from noon to 9 PM MDT Thursday Flathead/Glacier
Park...Salish and Kootenai Reservation.
ID...Red Flag Warning until 9 PM PDT this evening Palouse/Hells
Canyon.
&&In the hours before
Special weather statement, Jul 21, 3:51 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Missoula MT 351 PM MDT Wed Jul 21 2021 MTZ007-212215- Butte/Blackfoot Region MT- 351 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANITE AND SOUTH CENTRAL POWELL COUNTIES UNTIL 415 PM MDT... At 351 PM MDT, Doppler radar was tracking a strong thunderstorm near Drummond, moving northeast at 20 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Drummond, New Chicago and Jens. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4655 11308 4665 11319 4683 11295 4668 11275 TIME...MOT...LOC 2151Z 231DEG 18KT 4665 11305
Special weather statement, Jul 21, 4:15 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Missoula MT
415 PM MDT Wed Jul 21 2021
MTZ007-212230-
Butte/Blackfoot Region MT-
415 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SILVER BOW COUNTY UNTIL
430 PM MDT...
At 414 PM MDT, Doppler radar was tracking a strong thunderstorm near
Butte, moving northeast at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Butte, Janney and Newcomb.
LAT...LON 4576 11250 4573 11255 4586 11269 4604 11247
4596 11243 4593 11244 4589 11240 4586 11243
4585 11243 4581 11236
TIME...MOT...LOC 2214Z 232DEG 33KT 4591 11243Special weather statement, Jul 21, 4:18 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Missoula MT
418 PM MDT Wed Jul 21 2021
IDZ010-212245-
Eastern Lemhi County ID-
418 PM MDT Wed Jul 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEMHI COUNTY UNTIL
445 PM MDT...
At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Lemhi, or 19 miles northeast of Challis, moving
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lemhi, May and Tendoy.
LAT...LON 4457 11393 4461 11396 4464 11401 4465 11401
4467 11404 4469 11404 4499 11365 4479 11340
4455 11388
TIME...MOT...LOC 2217Z 227DEG 47KT 4466 11390Special weather statement, Jul 21, 4:40 PM MDT, 26 minutes before
Special Weather Statement National Weather Service Missoula MT 440 PM MDT Wed Jul 21 2021 MTZ006-007-212315- Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT- 440 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANITE COUNTY UNTIL 515 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm near Philipsburg, or 22 miles southwest of Drummond, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Philipsburg, Princeton and Maxville. LAT...LON 4627 11344 4637 11358 4657 11336 4639 11313 TIME...MOT...LOC 2240Z 225DEG 23KT 4639 11338
Special weather statement, Jul 21, 4:53 PM MDT, 13 minutes before
Special Weather Statement National Weather Service Missoula MT 453 PM MDT Wed Jul 21 2021 MTZ006-043-212330- Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT- 453 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MISSOULA AND NORTHWESTERN GRANITE COUNTIES UNTIL 530 PM MDT... At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Bonner-West Riverside, or 19 miles southeast of Missoula, moving northeast at 20 mph. Locations impacted include... Clinton. LAT...LON 4660 11374 4667 11384 4685 11376 4672 11349 TIME...MOT...LOC 2253Z 213DEG 16KT 4666 11375
Special weather statement, Jul 21, 5:06 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Missoula MT 506 PM MDT Wed Jul 21 2021 MTZ006-043-212330- Bitterroot/Sapphire Mountains MT-Potomac/Seeley Lake Region MT- 506 PM MDT Wed Jul 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MISSOULA COUNTY UNTIL 530 PM MDT... At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Bonner-West Riverside, or 13 miles east of Missoula, moving northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Twin Creeks and Clinton. LAT...LON 4673 11379 4677 11387 4693 11374 4688 11360 TIME...MOT...LOC 2306Z 210DEG 18KT 4682 11376
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:17 PM MDT | Fire Weather Watch | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 25 hr |
| Jul 21, 12:17 PM MDT | Red Flag Warning | MSO | Flathead, Glacier, Lake, Missoula, Powell, Sanders | 33 hr |
| Jul 21, 2:44 PM MDT | Special Weather Statement | MSO | Ravalli | 31 min |
| Jul 21, 2:57 PM MDT | Special Weather Statement | MSO | 33 min | |
| Jul 21, 3:49 PM MDT | Special Weather Statement | MSO | Ravalli | 26 min |
| Jul 21, 3:51 PM MDT | Special Weather Statement | MSO | Powell | 24 min |
| Jul 21, 4:15 PM MDT | Special Weather Statement | MSO | Silver Bow | 15 min |
| Jul 21, 4:40 PM MDT | Special Weather Statement | MSO | Granite | 35 min |
| Jul 21, 4:53 PM MDT | Special Weather Statement | MSO | Missoula | 37 min |
| Jul 21, 5:12 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 19 min |
| Jul 21, 5:33 PM MDT | Special Weather Statement | MSO | Missoula | 27 min |
| Jul 21, 5:36 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 24 min |
| Jul 21, 5:43 PM MDT | Special Weather Statement | MSO | Deer Lodge | 17 min |
| Jul 21, 5:44 PM MDT | Special Weather Statement | MSO | Missoula | 16 min |
| Jul 21, 1:43 PM MDT | Special Weather Statement | MSO | Lemhi | 17 min |
| Jul 21, 2:16 PM MDT | Areal Flood Advisory | MSO | Lemhi | 119 min |
| Jul 21, 4:18 PM MDT | Special Weather Statement | MSO | Lemhi | 27 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.